Alert archive / Florida / Coastal Flood Statements in 2013

Coastal Flood Statement 1, NWS Key West, FL

October 19, 2013Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 19, 2013, 5:12 PM EDT for Monroe County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2013, 5:12 PM EDT (21:12 UTC)
Expired
Oct 20, 2013, 4:00 AM EDT
In force
11 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WHUS42 KKEY 192112
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT SAT OCT 19 2013

FLZ076>078-200800-
/O.NEW.KKEY.CF.S.0001.131019T2112Z-131020T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
512 PM EDT SAT OCT 19 2013

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS TONIGHT...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS SHOULD LEAD
  TO MINOR COASTAL FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS
  TONIGHT. 

* TIMING...WATER LEVELS WILL BE AROUND ONE HALF OF A FOOT ABOVE
  PREDICTED VALUES...ESPECIALLY DURING THE TIME OF HIGH TIDE BETWEEN
  800 PM AND MIDNIGHT TONIGHT.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS OF UP TO SIX INCHES IN DEPTH. SOME STORM DRAINS
  WILL OVERFLOW...AND SOME LOW-LYING DOCKS AND SEAWALLS COULD BE
  OVER-TOPPED. 

PLEASE REPORT ANY COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE AT 305-295-1316...EXTENSION 3.

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 19, 4:08 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 19, 4:08 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
408 PM EDT SAT OCT 19 2013

.DISCUSSION...
A PERSISTENT CONVERGENCE ZONE GRADUALLY WORKED ITS WAY FROM THE
MIDDLE TO THE UPPER KEYS BRINGING GENERALLY A TENTH OF AN INCH OR
LESS RAINFALL. THIS BOUNDARY IS CURRENT WORKING THROUGH KEY LARGO AND
SHOULD CLEAR OCEAN REEF NEAR OR SHORTLY AFTER SUNSET. A CYCLONIC
TURNING IN THE LOWER TROPOSPHERE WEST OF THE DRY TORTUGAS HAS DRIFTED
NORTHEAST TODAY...BRINGING ISOLATED SHOWERS AND EVEN A THUNDERSTORM
THROUGH THE OFFSHORE WATERS ABOUT 25 MILES SOUTHWEST OF DRY TORTUGAS.
OTHERWISE LIGHT SOUTHEAST TO SOUTHEAST WINDS CONTINUED WITH SPEEDS 10
KNOTS OR LESS.

THE WEATHER IMPACTS TO THE FLORIDA KEYS WILL BECOME LESS FOCUSED ON
THE WEAK RIDGING AND LIGHT EAST TO SOUTHEAST WINDS THE EARLY HALF OF
THIS WEEK...AND YIELD TO THE GRADUAL SOUTHWARD SHIFT IN THE DEEP MID
AND UPPER TROUGH ACROSS THE EASTERN U.S. THE LEADING SHORTWAVE TROUGH
APPEARS TO SWEEP ACROSS THE NORTHERN GULF OF MEXICO BY
WEDNESDAY...BUT WILL SHEER POSITIVELY AS IT BRINGS A SURFACE COLD
FRONT CLOSE TO THE AREA. STRONG HIGH PRESSURE BUILDS INTO THE
SOUTHEAST STATES WITH PRESSURE GRADIENT BRIDGING OVER AND TIGHTENING
ACROSS THE BOUNDARY. THE INCREASED LOW LEVEL CONVERGENCE COMBINED
WITH A FLUX OF RELATIVELY COOLER CONTINENTAL AND ATLANTIC COASTAL AIR
OVER WARM WATER WILL INCREASE RAIN CHANCES AND WINDS BEGINNING
THURSDAY. THE LOWER TROPOSPHERIC CONVERGENCE MAY REVERSE SLIGHTLY
NORTHWARD UNTIL AN ADDITIONAL UPPER SHORTWAVE TROUGH CAN BUMP IT
CLEAR TO THE SOUTHEAST EARLY THE FOLLOWING WEED.

THE CLOSE PROXIMITY OF THE UPPER JET WILL BE CLOSELY WATCHED IN THE
MEDIUM RANGE PROGS. RAIN CHANCES WILL LIKELY REQUIRE INCREASES FIRST
WITH THE INITIAL PUSH OF THE SURFACE TROUGH INTO THE KEYS
THURSDAY...AND WITH ANY RETURN OF THE MOISTURE SURGE BACK NORTH LATER
FRIDAY AND SATURDAY.

&&

.MARINE...
WINDS WILL BE LIGHT AND EVEN NEAR CALM AT TIMES LATE TONIGHT THROUGH
SUNDAY NIGHT AS VERY WEAK HIGH PRESSURE HOLDS POSITION IN THE WESTERN
ATLANTIC. VARIABLE WINDS AND SEABREEZES WILL CONTINUE TO CAUSE
DIRECTION CHANGES THROUGHOUT EACH DAY UNTIL WEDNESDAY...WHEN WINDS
WILL BECOME NORTHERLY. A COLD FRONT MAY PASS THROUGH THE KEYS LATER
THURSDAY...WITH NORTHEAST WINDS FRESHENING INTO THE CAUTION RANGE BY
THURSDAY NIGHT.

&&

.AVIATION...
UNTIL 12Z/20TH...VFR CONDITIONS WILL OCCUR AT THE KEY WEST AND
MARATHON TERMINALS WITH SOUTH WINDS OF LESS THAN 10 KNOTS
BECOMING LIGHT AND VARIABLE AT 5 KNOTS OR LESS BY THIS EVENING.

&&

.CLIMATE...
ON THIS DATE IN KEY WEST WEATHER HISTORY...THE RECORD HIGH
TEMPERATURE WAS 94 DEGREES SET IN 1957. THE RECORD LOW WAS 72 SET IN
1929.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  76  87  77  86 / 20 20 20 20
MARATHON  76  88  77  87 / 20 20 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........JR
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......CLR

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 19, 5:53 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
553 AM EDT SAT OCT 19 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-201000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
553 AM EDT SAT OCT 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL
AS OVER NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN.
THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE LIGHTING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL
AS OVER NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN
FRIDAY THROUGH FRIDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD
TO SURFACE LIGHTING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Coastal Flood Statements in Florida, 2013Every coastal flood statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.